Winter Weather, Kane
- When
- April 15, 2:00 AM CST to 6:30 AM CST
- Where
- Kane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
A late season snow in the early morning of April 15th left a coating of 1 to 2 inches across much of northeast Illinois. This snow melted on most roadways but accumulated on bridges and overpasses causing them to become icy.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A late season snow in the early morning of April 15th left a coating of 1 to 2 inches across much of northeast Illinois. This snow melted on most roadways but accumulated on bridges and overpasses causing them to become icy. Numerous traffic accidents occurred including a 60 vehicle pile-up on Interstate 90/94 near Division Street in Chicago. There were 14 people sent to hospitals, though none of their injuries were life threatening. Another 45 people were treated at the scene. Various interstates in the Chicago metro area were closed due other accidents and icy bridge conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 15, 12:36 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 136 AM CDT Wed Apr 15 2020 .SHORT TERM... 136 AM CDT Through Thursday... Say it ain't snow. Well, unfortunately we cannot do that quite yet in spite of approaching the half way point of meteorological spring. A compact shortwave trough/vort max will drive through the area during these early morning hours. This vort max is riding along a lower level frontal zone that will undergo some brief strengthening in response the wave and strengthening upper jet segment. Upper soundings from KDVN and KILX still depict the well mixed levels up all the way to 700 mb, and RAP cross sections across the boundary depict vertical ageostrophic response and the omega bullseye into a portion the dendritic region (even more above it). Some is instability above this layer too noted by the 7+ deg C/km mid level lapse rates in Iowa. Therefore, expect a blossoming area of snow in response to the wave, where current there are 1/2 to 3/4sm visibilities ongoing in Iowa. The Des Moines airport recorded 1.2" at 1 am CDT and that was after about 2.5 hours of snow. The swath where amounts in the 1-2" are favored is still bounded roughly on the north by a LaSalle- Peru to Joliet to Gary line on the north and a Chenoa to Kankakee to Kouts Indiana line on the south. Within this swath, the aforementioned locally higher amounts are possible though due to the progressive nature it seems this would be the exception rather than the norm. This response will be short lived due to the progressive nature of the wave. We see the forcing will linger in the snow production zone for just a few hours after daybreak before ending quickly. The snow that falls should quickly and fully melt by 10-11am thanks to temperatures warming above freezing and the strong mid April sun, with a nice clearing line noted on nighttime microphysics satellite RGB. The cold temperatures aloft remain overhead today as with some clearing behind the wave lapse rates will again steepen quickly which will promote cumulus development yet again this afternoon. Forcing is weaker though with sheared vorticity maximum in the northwest flow, therefore current precipitation chances focused on a weak lake breeze seem appropriate with lower chances inland. Highs will again hold in the lower 40s -- well below mid April norms. Following this, we get a bit of a reprieve Wednesday night into at least midday Thursday the upper trough exits to the east and an area of high pressure will expand overhead. The cold air gets reinforced behind a subtle cold front Wednesday night. Thursday will start off clear and cool, but then clouds will thicken back up in the southwest flow kicks back into gear in the afternoon heading into our potentially more impactful snowfall Thursday night. KMD && .LONG TERM... 320 PM CDT Thursday through Tuesday... Things look pretty tranquil all things considered through the day on Thursday with temperature rebounding into the mid and possibly even upper 40s. We will be quickly turning our attention off to the south and west by Thursday evening as the next robust jet streak begins to develop across the Southern Great Plains which should begin to facilitate at least some degree of low-level cyclogenesis into Friday morning. Robust isentropic upglide/WAA really looks to get cranking more notably Thursday night and through Friday morning and with the greatest magnitudes generally off to the south of I-80, at least based on today's multi-model consensus. Stout upper level divergence and the attendant thermally direction portion of the ageostrophic jet circulation looks to result in a low-level mass response that should encourage an increasingly robust f-gen circulation. This should encourage a SE-NE oriented band of developing moderate precipitation, with it looking increasingly likely to set up across parts of central Illinois and gradually shifting northward with time into Friday morning. The northernmost terminus of precipitation still remains in question, but guidance does now seem to be honing in on I-88 or the Illinois/Wisconsin state line. Any potential for heavier/steadier precipitation rates now may maximize across our I-80 and south counties with forecast QPF amounts supporting the potential for several inches of accumulating snowfall before things taper off/mix with and change to rain through Friday afternoon. The good news is that with the high sun angle, any snow that does fall should melt readily through afternoon and into Saturday. Temps will rebound heading into the weekend, but do look to remain near and just below normal for mid-April, although there is a potential for temperatures to overperform a bit on Saturday and have nudged highs just a wee bit above the blended guidance. At this time, conditions look dry from Friday night through Saturday as mid-level and surface ridging quickly crosses the region. Longwave troughing will re-establish over Hudson Bay later this weekend. An embedded trough axis and associated cold front swinging across the Great Lakes region late Saturday night and Sunday may bring with it chances for showers. Looking farther ahead, active split flow looks to continue which should keep a somewhat unsettled weather pattern going here into the middle and end of next week. Carlaw && .AVIATION... For the 06Z TAFs... A band of light to briefly moderate snow associated with a quick moving low pressure system will spread into most of northern Illinois and northwest Indiana over the next few hours. Visibility will likely quickly fall at onset as it will take higher snowfall rates aloft to overcome lingering low-level dry air. Current trends suggest the northern fringe of the band will brush RFD and pass just north of ORD/DPA, placing all Chicago metro sites with the area of higher snowfall rates (generally 09-12Z). However, there is a possibility the gradient of snowfall along the northern fringe will be very sharp, potentially missing RFD and placing ORD/DPA very near the edge of the snowfall. Where snow does occur, low-end MVFR to sometimes IFR visibility is expected. The snow will quickly end from northwest to southeast by mid-morning. Isolated P6SM -SHSN are expected to form on a lake breeze convergent boundary near Lake Michigan this afternoon, with the westward extent of these showers tied to how far the boundary shifts inland. These showers should remain just east of DPA, but affect ORD/MDW/GYY. Light WNW winds will veer NNW to possibly briefly N in conjunction with the snow as the low pressure passes to the south. WNW/NW briefly gusting to 20 knots are then expected this afternoon before diminishing to less than 10 knots overnight. The lake breeze boundary will shift through GYY early in the afternoon and come very near to MDW but remain east of ORD mid-afternoon. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 350 PM CDT Tue Apr 14 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-152100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 350 PM CDT Tue Apr 14 2020 /450 PM EDT Tue Apr 14 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Snow Risk late tonight. DISCUSSION... A period of light accumulating snowfall is expected late tonight. A coating of snow will be possible as far north as I-88, with locally higher amounts of one to two inches possible along and south of I-80. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Snow Risk in the morning south of I-80 Thursday Night and Friday Morning... Limited Snow Risk DISCUSSION: Lingering snowfall will be possible mainly south and east of I-55 Wednesday morning. An additional period of accumulating snow will be possible Thursday night into Friday morning before mixing with and then changing to rain mainly for locales south of I-80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-152100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 350 PM CDT Tue Apr 14 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 912 PM CDT Tue Apr 14 2020 ILZ010>013-019>021-023-032-033-039-103>108-INZ001-002-010-011-019- 150900- Lee-De Kalb-Kane-DuPage-La Salle-Kendall-Grundy-Kankakee- Livingston-Iroquois-Ford-Northern Cook-Central Cook-Southern Cook- Northern Will-Southern Will-Eastern Will-Lake IN-Porter-Newton- Jasper-Benton- Including the cities of Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 912 PM CDT Tue Apr 14 2020 /1012 PM EDT Tue Apr 14 2020/ ...Light Snowfall and Slippery Travel Overnight into Wednesday... A fast moving weather disturbance will bring a period of light to occasionally moderate snow overnight into Wednesday morning. Accumulations will range from a coating to 1-2" in some locations. The higher amounts will likely occur in a corridor bounded roughly by LaSalle-Peru to Joliet to Gary on the north and Chenoa to Kankakee to Kouts Indiana on the south. With temperatures dropping to the mid and upper 20s to around 30 by early Wednesday, slippery travel is probable on some roadways. Motorists are advised to be prepared for the potential for some travel impacts Wednesday morning. Leave extra time to reach your destination. Castro
The national radar mosaic for the moment the first event began.
10 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884495, 884496, 884498, 884499, 884500, 884501, 884503, 884504, 884505, 884506.